Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Blacksburg, VA

July 22, 20186 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2018, 9:08 PM EDT for 6 counties in Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 9:08 PM EDT (01:08 UTC)
Expired
Jul 22, 2018, 10:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Danville, VA, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS51 KRNK 230108
SVRRNK
VAC067-089-141-143-590-690-230215-
/O.NEW.KRNK.SV.W.0111.180723T0108Z-180723T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
908 PM EDT SUN JUL 22 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Danville in south central Virginia...
  Pittsylvania County in south central Virginia...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...
  Southern Franklin County in west central Virginia...
  Eastern Patrick County in southwestern Virginia...

* Until 1015 PM EDT

* At 907 PM EDT, severe thunderstorms were located along a line
  extending from Yanceyville to Dillard, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Danville...
  Martinsville...
  Altavista...
  Hurt...
  and Chatham.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3691 8018 3692 7962 3704 7959 3705 7954
      3701 7948 3702 7946 3706 7949 3706 7941
      3712 7938 3714 7934 3710 7930 3713 7925
      3710 7922 3712 7921 3705 7919 3709 7913
      3706 7909 3654 7922 3654 8019
TIME...MOT...LOC 0107Z 188DEG 25KT 3639 7933 3641 8007 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
3 follow-up statements
485 
WWUS51 KRNK 230123
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT SUN JUL 22 2018

VAC067-089-141-143-590-690-230215-
/O.CON.KRNK.SV.W.0111.000000T0000Z-180723T0215Z/
City of Danville VA-Pittsylvania VA-City of Martinsville VA-Henry VA-
Franklin VA-Patrick VA-
923 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT 
FOR PITTSYLVANIA...HENRY...SOUTHERN FRANKLIN AND EASTERN PATRICK 
COUNTIES...THE CITY OF DANVILLE AND THE CITY OF MARTINSVILLE...

At 923 PM EDT, severe thunderstorms were located along a line
extending from Gatewood to near Ayersville, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Danville...
Martinsville...
Altavista...
Hurt...
and Chatham.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3691 8018 3692 7962 3704 7959 3705 7954
      3701 7948 3702 7946 3706 7949 3706 7941
      3712 7938 3714 7934 3710 7930 3713 7925
      3710 7922 3712 7921 3705 7919 3709 7913
      3706 7909 3654 7922 3654 8019
TIME...MOT...LOC 0123Z 160DEG 30KT 3652 7942 3652 8006 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
113 
WWUS51 KRNK 230200
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1000 PM EDT SUN JUL 22 2018

VAC141-230208-
/O.CAN.KRNK.SV.W.0111.000000T0000Z-180723T0215Z/
Patrick VA-
1000 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN PATRICK COUNTY IS CANCELLED...

The storms which prompted the warning have weakened over Patrick 
County. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3691 8001 3692 7962 3704 7959 3705 7954
      3701 7948 3702 7946 3706 7949 3706 7941
      3712 7938 3714 7934 3710 7930 3713 7925
      3710 7922 3712 7921 3705 7919 3709 7913
      3706 7909 3654 7922 3654 8001
TIME...MOT...LOC 0158Z 188DEG 25KT 3675 7938 3675 8002 

$$

VAC067-089-143-590-690-230215-
/O.CON.KRNK.SV.W.0111.000000T0000Z-180723T0215Z/
City of Danville VA-Pittsylvania VA-City of Martinsville VA-Henry VA-
Franklin VA-
1000 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT 
FOR PITTSYLVANIA...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...THE 
CITY OF DANVILLE AND THE CITY OF MARTINSVILLE...

At 958 PM EDT, severe thunderstorms were located along a line
extending from near Dry Fork to near Philpott Dam, moving north at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Danville...
Martinsville...
Altavista...
Hurt...
and Chatham.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3691 8001 3692 7962 3704 7959 3705 7954
      3701 7948 3702 7946 3706 7949 3706 7941
      3712 7938 3714 7934 3710 7930 3713 7925
      3710 7922 3712 7921 3705 7919 3709 7913
      3706 7909 3654 7922 3654 8001
TIME...MOT...LOC 0158Z 188DEG 25KT 3675 7938 3675 8002 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
807 
WWUS51 KRNK 230211
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1011 PM EDT SUN JUL 22 2018

VAC067-089-143-590-690-230220-
/O.EXP.KRNK.SV.W.0111.000000T0000Z-180723T0215Z/
City of Danville VA-Pittsylvania VA-City of Martinsville VA-Henry VA-
Franklin VA-
1011 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
PITTSYLVANIA...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...THE CITY OF
DANVILLE AND THE CITY OF MARTINSVILLE WILL EXPIRE AT 1015 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3691 8001 3692 7962 3704 7959 3705 7954
      3701 7948 3702 7946 3706 7949 3706 7941
      3712 7938 3714 7934 3710 7930 3713 7925
      3710 7922 3712 7921 3705 7919 3709 7913
      3706 7909 3654 7922 3654 8001
TIME...MOT...LOC 0210Z 188DEG 25KT 3682 7937 3682 8001 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:31 PM EDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 1:31 PM EDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
131 PM EDT Sun Jul 22 2018

.SYNOPSIS...
Deep low pressure will continue to move south drawing abundant
moisture into the region. Cloudy conditions with scattered to
numerous showers and thunderstorms will persist for the next
several days. Temperatures will be near or just below normal
most of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 130 PM EDT Sunday...

A closed upper level low will continue dropping south during the
forecast period. This should bring a good deal of moisture into the
region providing mostly overcast skies and scattered to numerous
showers and thunderstorms. Any severe threat will be minimized by
the lack of heating, however flash flooding could be an issue as any
thunderstorm that does develop will bring the possibility of a
copius amount of rain in a very short period of time. Southeast
flow around the surface low will enhance the rain amounts along
and near the Blue Ridge from upsloping. Furthermore, despite
the lack of typical summertime heating, expect coverage will
still be greatest during the afternoon to evening hours.

Coverage of storms will wane some going into the overnight hours but
will increase again during the day Monday. Forecast PWATs during the
day will rise to near two inches and WPC has outlooked the
majority of the forecast area in a slight risk for excessive
rainfall. Will need to continue to evaluate this evolving situation
to better ascertain if and where a watch may be necessary, but
will continue to highlight within the HWO.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...

Guidance is consistent in advertising a wet scenario for the
Appalachians and central mid Atlantic region through the middle of next
week. Stacked closed low will sink from the Ohio valley to the Gulf
coast before gradually opening up and assimilating into the mean flow
Wednesday night. Backward HYSPLIT trajectories indicate this will
establish persistent southeasterly flow coming off the warm waters of
the Atlantic and allow for deep moisture transport into the region.
This will be occurring as high pressure over the Atlantic keeps a good
wedge signature in place east of the mountains. This will result in
stout isentropic lift generating widespread rainfall as moist
southeasterly flow rides up over the wedge.

Simulates water vapor imagery coupled with low level jet analysis
indicates the best moisture transport will occur generally east of
Interstate 77 where precipitable water values will likely exceed 2
inches and support hefty rainfall totals through Wednesday night with
some orographic enhancement as well. While the deep moisture is
generally not conducive to thunder, believe there will be some
occasional given deep skinny CAPE evident on model soundings and
convective elements will further enhance rainfall.

The southern Blue Ridge into the mountains of North Carolina will be a
bit removed from best deep moisture transport, but the saturated
boundary layer with southeasterly flow interacting with the terrain
will likely yield a prolonged period of persistent lower rain rate
precipitation that will add up to decent amounts over a 48 hour period.

What this all adds up to is a wet forecast with widespread rain that
will be heavy at times through Wednesday night, with some thunder
during the afternoon/evening. Widespread rainfall totals of generally
2 to 5 inches are expected with locally higher amounts possible, and
WPC slight risk for excessive rainfall for most of the area looks on
target.  Given the southeasterly flow and placement of synoptic
features it is expected that there will be lower amounts of 1 to 2
inches through the period well west of the Blue Ridge across portions
of the Mountain Empire and southeast West Virginia as some downsloping
effects lessen precipitation a bit.

For now, will adopt a more short fuse philosophy and hold off on
issuance of any flash/flood watches until more specific threat locations
declare themselves in time.

Given expected rain and abundant cloud cover expect a smaller diurnal
spread in temperatures. Highs through Wednesday will be om the cool
side of normal while mins will be at to slightly above normal.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 130 PM EDT Sunday...

As the dissipating upper low along the Gulf coast rejoins the flow,
another large closed low will reinforce the eastern trof as it moves
across southern Canada. This will gradually shift our winds around to
the southwest as a weak cold front approaches from the west. This will
bring a good chance for showers and Thunderstorms as the front moves
through on Thursday, but it looks like a bit of a break in the
precipitation for Friday. However the weak front will get bent back
into the region on Saturday and bring a return to showers and
thunderstorms for the weekend.

Southwesterly flow will bring a return to warm temperatures with
readings rising to near or above normal by the end of the
workweek.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 130 PM EDT Sunday...

Mostly sub-VFR, but highly variable ceilings for the TAF period as
upper level low continues to drift southward. Scattered to numerous
showers and thunderstorms can be expected throughout with greatest
coverage during the afternoon and evening hours. Patchy fog and low
stratus will be possible overnight, particularly in areas that
receive rain during the day. Storm coverage will be reduced during
the night time hours and will increase again during the day
tomorrow.

Extended Aviation:

Wet weather will continue to be in place for most of the week as
closed upper low will weaken slightly, but deep troughing will
remain over the eastern CONUS. Scattered to numerous showers and
thunderstorms, mainly during the afternoon hours will be in the
forecast for the next several days. Expect rather extensive cloud
cover with ceilings varying through all categories will also be in
store through the period.

&&

.HYDROLOGY...
The wet pattern described above prompts a brief discussion of
hydrologic concerns, both flash and riverine. Current guidance
suggests that no flash flood watch appropriate due to the
inherent uncertainty as to location and relatively low overall
probabilities for flash flooding. A short-fused flash flood
watch issued 3 to 6 hours in advance is a more likely scenario
than any extended 24 to 36 hour in advance watch. Looking at the
river forecasts, both deterministic and MMEFS ensembles does
not suggest much cause for concern at this time. Nearly all the
ensemble members showing below flood stage crests. River
flooding under a mostly convective regime in July is simply not
very common. An isolated river flooding threat could develop
where rainfall maximizes over a smaller river basin such as the
upper Roanoke or Clinch River, but larger basins such as the
New, James and Dan should avoid any significant flooding
issues unless coverage is more widespread than anticipated.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PC
HYDROLOGY...PC
Hazardous weather outlook, Jul 22, 3:23 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
323 PM EDT Sun Jul 22 2018

NCZ001-002-018-019-VAZ007-009>013-015-WVZ042>044-507-508-230900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Grayson-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding exists across the entire forecast
area, especially this afternoon and tonight. The threat for severe
thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for flash flooding Monday and Tuesday,
which may persist even into Wednesday as a deep upper low pressure
area lingers across the Mid- Atlantic region. The threat for severe
thunderstorms is low through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ046-047-058-059-230900-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding and severe thunderstorms exists
across the entire region, especially this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A marginal to slight risk for flash flooding exists across the
area on Monday and Tuesday and may persist into Wednesday as well.

There is also a marginal threat for severe thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-020-VAZ014-016>020-022>024-032>035-043>045-230900-
Surry-Stokes-Rockingham-Yadkin-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding exists across the entire forecast
area, especially this afternoon and tonight. The threat for severe
thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A slight risk for flash flooding exists across the most of the
forecast area Monday and Tuesday, which may persist into Wednesday
as a deep upper low pressure area lingers across the Mid- Atlantic
region. The threat for severe thunderstorms is low through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 4:44 PM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT SUN JUL 22 2018

NCZ020-222115-
Yadkin-
444 PM EDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
YADKIN COUNTY...

Until 515 PM EDT

At 443 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Enon to near Harmony. Movement was
north at 10 mph.

Torrential rainfall, at a rate of an 1 to 2 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Pea size hail is also
possible with this storm.

Locations impacted include...
Yadkinville...
East Bend...
Nebo...
Courtney...
and Buck Shoals.

LAT...LON 3606 8085 3608 8087 3627 8060 3629 8054
      3626 8053 3626 8047 3622 8043 3621 8045
      3614 8044 3612 8046 3612 8049 3611 8051
      3608 8051 3605 8050
TIME...MOT...LOC 2043Z 166DEG 9KT 3619 8041 3598 8068

RS
Special weather statement, Jul 22, 6:24 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
624 PM EDT SUN JUL 22 2018

NCZ019-020-222300-
Yadkin-Wilkes-
624 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES AND WESTERN YADKIN COUNTIES...

Until 700 PM EDT

At 623 PM EDT, a strong thunderstorm was located over Windy Gap,
moving northeast at 25 mph.

Torrential rainfall, at a rate of an 1 to 3 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Winds in excess of 30
mph and pea size hail are also possible with this storm.

Locations impacted include...
Elkin...
Jonesville...
Ronda...
Windy Gap...
and Buck Shoals.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3611 8114 3635 8096 3630 8087 3624 8087
      3625 8081 3625 8079 3618 8066 3605 8081
      3606 8098 3605 8101
TIME...MOT...LOC 2223Z 215DEG 21KT 3612 8100

RS
Special weather statement, Jul 22, 6:40 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT SUN JUL 22 2018

VAZ034-035-045-222345-
Amherst-Campbell-Bedford-
640 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CAMPBELL...EAST CENTRAL BEDFORD...AND SOUTH CENTRAL AMHERST
COUNTIES AND THE CITY OF LYNCHBURG...

Until 745 PM EDT

At 639 PM EDT, a strong thunderstorm was located near Evington,
moving north at 10 mph.

Torrential rainfall, at a rate of an 1 to 2 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Winds in excess of 30
mph and pea size hail are also possible with this storm.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
and Madison Heights.

This includes The following Locations Liberty University and
Lynchburg Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 7911 3720 7933 3749 7930 3746 7902
TIME...MOT...LOC 2239Z 191DEG 11KT 3726 7921

RS
Special weather statement, Jul 22, 7:26 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
726 PM EDT SUN JUL 22 2018

VAZ047-230030-
Buckingham-
726 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BUCKINGHAM COUNTY...

Until 830 PM EDT

At 725 PM EDT, a strong thunderstorm was located near Dillwyn, moving
north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Gold Hill...
Centenary...
and New Canton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3752 7838 3751 7855 3774 7865 3776 7861
      3775 7858 3776 7855 3776 7851 3777 7850
      3779 7850 3779 7848 3776 7847 3775 7844
      3773 7836 3772 7834 3771 7830
TIME...MOT...LOC 2325Z 188DEG 10KT 3758 7848

RS
Special weather statement, Jul 22, 7:58 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT SUN JUL 22 2018

NCZ004-230030-
Stokes-
758 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN STOKES COUNTY...

Until 830 PM EDT

At 758 PM EDT, a strong thunderstorm was located near Germanton,
moving north at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Danbury...
Pine Hall...
Dillard...
and Hanging Rock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8026 3646 8027 3646 8003 3628 8003
      3626 8004
TIME...MOT...LOC 2358Z 168DEG 13KT 3623 8017

RS
Special weather statement, Jul 22, 8:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
831 PM EDT SUN JUL 22 2018

VAZ058-230100-
Halifax-
831 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN HALIFAX COUNTY...

Until 900 PM EDT

At 831 PM EDT, a strong thunderstorm was located over South Boston,
moving north at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
South Boston...
Halifax...
Scottsburg...
Cluster Springs...
and Crystal Hill.

LAT...LON 3664 7872 3658 7894 3681 7907 3689 7879
TIME...MOT...LOC 0031Z 162DEG 17KT 3668 7886

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:31 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 22, 8:47 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Jul 22, 9:53 PM EDTSpecial Weather StatementRNKBedford37 min
Jul 22, 10:16 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville44 min
Jul 22, 10:56 PM EDTSpecial Weather StatementRNKAppomattox, Campbell49 min
Jul 22, 10:59 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem46 min
Jul 22, 11:05 PM EDTSpecial Weather StatementRNKHalifax25 min
Jul 22, 11:12 PM EDTSpecial Weather StatementRNKCharlotte18 min
Jul 22, 11:14 PM EDTSpecial Weather StatementRNKBuckingham46 min
Jul 22, 11:38 PM EDTSpecial Weather StatementRNKCity of Lynchburg37 min
Jul 22, 11:59 PM EDTSpecial Weather StatementRNKAmherst46 min
Jul 23, 12:03 AM EDTSpecial Weather StatementRNKBuckingham57 min
Jul 23, 12:12 AM EDTSpecial Weather StatementRNKAmherst33 min
Jul 23, 7:49 AM EDTSpecial Weather StatementRNKBotetourt41 min
Jul 23, 1:30 PM EDTSpecial Weather StatementRNKGiles45 min
Jul 23, 2:31 PM EDTSpecial Weather StatementRNKGiles59 min
Jul 23, 2:45 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 23 more14 hr
Jul 23, 5:28 PM EDTSpecial Weather StatementRNKCity of Danville32 min
Jul 23, 5:57 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Jul 23, 6:26 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Jul 23, 6:29 PM EDTSpecial Weather StatementRNKHalifax31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.